Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 207, NWS Pueblo, CO

August 14, 2019Baca County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 14, 2019, 11:14 PM MDT for Baca County, Prowers County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2019, 11:14 PM MDT (05:14 UTC)
Expired
Aug 14, 2019, 11:45 PM MDT
In force
31 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Baca County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 189 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
402 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1927 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

729 
WUUS55 KPUB 150514
SVRPUB
COC009-099-150545-
/O.NEW.KPUB.SV.W.0207.190815T0514Z-190815T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
1114 PM MDT Wed Aug 14 2019

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  South central Prowers County in southeastern Colorado...
  Northeastern Baca County in southeastern Colorado...

* Until 1145 PM MDT.

* At 1113 PM MDT, a severe thunderstorm was located 7 miles northeast
  of Two Buttes, or 19 miles northwest of The Saunders Elevator, 
  moving south at 25 mph. This severe thunderstorm warning replaces 
  the tornado warning which was in effect for this area. 

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Two Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3771 10244 3774 10221 3744 10208 3739 10241
TIME...MOT...LOC 0513Z 348DEG 22KT 3765 10231 

HAIL...1.00IN
WIND...60MPH
 
$$

Hodanish
1 follow-up statement
842 
WWUS55 KPUB 150526
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
1126 PM MDT Wed Aug 14 2019

COC099-150536-
/O.CAN.KPUB.SV.W.0207.000000T0000Z-190815T0545Z/
Prowers CO-
1126 PM MDT Wed Aug 14 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PROWERS COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3762 10239 3763 10223 3744 10208 3739 10241
TIME...MOT...LOC 0526Z 348DEG 22KT 3757 10229 

$$

COC009-150545-
/O.CON.KPUB.SV.W.0207.000000T0000Z-190815T0545Z/
Baca CO-
1126 PM MDT Wed Aug 14 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT
FOR NORTHEASTERN BACA COUNTY...

At 1126 PM MDT, a severe thunderstorm was located near Two Buttes, or
15 miles northwest of The Saunders Elevator, moving south at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Two Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3762 10239 3763 10223 3744 10208 3739 10241
TIME...MOT...LOC 0526Z 348DEG 22KT 3757 10229 

HAIL...1.00IN
WIND...60MPH
 
$$

Hodanish

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:59 PM MDT, 8 hours 15 minutes earlier.

Area forecast discussion, Aug 14, 2:59 PM MDT, 8 hours 15 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
259 PM MDT Wed Aug 14 2019

.SHORT TERM...(This evening through Thursday)
Issued at 238 PM MDT Wed Aug 14 2019

Some isolated showers/tstms will be possible into the early evening
over the mtns and high valleys, but the I-25 corridor and eastern
plains will be the main focus area for storms this evening as a weak
weather disturbance moves across the area.  Isolated to scattered
storms are expected across portions of the I-25 corridor and plains,
with the are east plains likely see the best chances.  The HRRR
shows only some isolated storms,  The NAM Nest has a little more
coverage over the plains, with the potential for some strong storms
early in the evening over Otero and Bent Counties, and then after
about 7 pm, some strong storms moving into Kiowa and eastern Prowers
Counties.  The earlier run of the NAM has showers/tstms continuing
over the far southeast plains into the late night hours, but the 18Z
run, as well as the lastest HRRR, shows activity ending by about
midnight or 1 AM.  SPC still has the southeast plains outlooked for
the possibility of severe storms, with the main threats being large
hail and damaging wind gusts, but with shear values of 40+ kts
cannot rule out an isolated tornado.

On Thu a northerly surge moves through eastern CO by around midday,
and conditions look drier.  Dew points this afternoon over the
southeast plains are in the 50s, but Thu afternoon they are expected
to drop into the 30s along the I-25 corridor, with some lingering
lower 50s over the eastern border area, while over the high country
dew points should be mostly in the 20s to lower 30s. There will
likely still be a be enough moisture and instability for a just a
few showers and tstms. Temps on Thu will be warmer across the
plains, with 90s for highs, with some locations along the Arkansas
River Valley see highs nearing 100.  The San Luis Valley and the
Upper Arkansas River Valleys should see highs in the lower to mid
80s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 238 PM MDT Wed Aug 14 2019

Flat westerly flow across the area will keep best mid level
moisture shunted fairly south of the region into the weekend,
before upper ridge amplifies over the Rockies early next week,
leading to a brief influx of deeper moisture Tue/Wed. Beginning
with Friday, low level moisture in place across the plains early
mixes eastward by late day, though perhaps just enough
instability/moisture linger for isolated afternoon/evening
convection along and east of the mountains. Best chance for a
stronger storm would be over the far east and up into nern CO,
where greater instability will reside. Sat will features a low
risk of some high based storms over the mountains and Palmer
Divide Sat as upper wave slides by to our north, while max temps
begin to creep back upward a few degf at many locations. Sun/Mon
look dry and hot, with only some very isolated weak convection
possible over the mountains Mon afternoon. Moisture returns
Tue/Wed under building high pressure aloft, with thunderstorm
chances increasing both days, especially across the mountains. Max
temps will remain warm, with lower Ark Valley again near 100f
both days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 238 PM MDT Wed Aug 14 2019

Showers and thunderstorms will be possible thru early this evening
at KALS, KCOS and KPUB. If storms do move into the vicinity of a
terminal forecast site, the main threats will be gusty outflow winds
and lightning. Otherwise, VFR conditions are expected.  Otherwise
VFR conditions are expected tonight and Thu.  Chances for showers
and thunderstorms look lower on Thu.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...28
LONG TERM...PETERSEN
AVIATION...28
Hazardous weather outlook, Aug 14, 11:05 AM MDT, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1105 AM MDT Wed Aug 14 2019

COZ058>089-093>099-151715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1105 AM MDT Wed Aug 14 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated thunderstorms are expected along the I-25 corridor, and
over the mountains and high valleys this afternoon. In the late
afternoon and evening isolated to scattered storms will be
possible, from the I-25 corridor and eastward. The main storm
threats will be lightning and gusty outflow winds. However there
will be a chance for one or two severe storms over the southeast
plains, with the main severe threats being large hail up to 1.5
inch in diameter, and 60 to 70 mph wind gusts. Locally heavy rain
will also be a threat with stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Afternoon and evening thunderstorms will be possible each day ,with
the main threats being gusty winds up to 45 mph, brief moderate
rainfall and lightning. One or two severe thunderstorms will be
possible Thursday and Friday across the far eastern plains, where
hail up to around 1 inch in diameter, and wind gusts in excess of
60 mph will be possible with the stronger storms.

Another influx of monsoon moisture will spread up from the
southwest on Tuesday. This will increase thunderstorm chances
across the mountains and bring back the risk for locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over the southeast plains late this afternoon and this
evening.

28/28

In the hours before

Special weather statement, Aug 14, 7:31 PM MDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Pueblo CO
731 PM MDT Wed Aug 14 2019

COZ094-150200-
Eastern Las Animas County CO-
731 PM MDT Wed Aug 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAS ANIMAS COUNTY
UNTIL 800 PM MDT...

At 731 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Higbee, or 30 miles south of North La Junta,
moving east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Las
Animas County.

LAT...LON 3747 10380 3762 10366 3762 10325 3736 10332
TIME...MOT...LOC 0131Z 281DEG 22KT 3755 10364

Hodanish
Special weather statement, Aug 14, 7:57 PM MDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
757 PM MDT Wed Aug 14 2019

COZ094-099-150230-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
757 PM MDT Wed Aug 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA AND EAST
CENTRAL LAS ANIMAS COUNTIES UNTIL 830 PM MDT...

At 757 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Kim, or 39 miles south of North La Junta, moving east
at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Baca
and east central Las Animas Counties.

LAT...LON 3738 10360 3753 10342 3751 10301 3724 10309
TIME...MOT...LOC 0157Z 282DEG 32KT 3743 10335

Hodanish
Special weather statement, Aug 14, 8:30 PM MDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Pueblo CO
830 PM MDT Wed Aug 14 2019

COZ094-099-150300-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
830 PM MDT Wed Aug 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA AND EAST
CENTRAL LAS ANIMAS COUNTIES UNTIL 900 PM MDT...

At 830 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Kim, or 33 miles west of Springfield, moving southeast
at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Baca
and east central Las Animas Counties.

LAT...LON 3721 10334 3731 10332 3736 10321 3726 10289
      3701 10307
TIME...MOT...LOC 0230Z 305DEG 26KT 3724 10320

Hodanish
Special weather statement, Aug 14, 8:58 PM MDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
858 PM MDT Wed Aug 14 2019

COZ094-099-150330-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
858 PM MDT Wed Aug 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA AND EASTERN LAS
ANIMAS COUNTIES UNTIL 930 PM MDT...

At 858 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles east of Kim, or 29 miles southwest of Springfield, moving
southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Baca
and eastern Las Animas Counties.

LAT...LON 3712 10324 3725 10303 3710 10273 3700 10286
      3700 10307
TIME...MOT...LOC 0258Z 308DEG 26KT 3715 10305

Hodanish
Local storm report, Aug 14, 9:14 PM MDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
914 PM MDT WED AUG 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             5 E SHERIDAN LAKE       38.47N 102.20W
08/14/2019  M1.00 INCH       KIOWA              CO   TRAINED SPOTTER

&&
Local storm report, Aug 14, 9:32 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
932 PM MDT WED AUG 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             1 N SHERIDAN LAKE       38.49N 102.29W
08/14/2019  M1.25 INCH       KIOWA              CO   PUBLIC

            REPORTED BY BROADCAST MEDIA.

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:10 PM MDTSpecial Weather StatementPUBLas Animas35 min
Aug 14, 6:30 PM MDTSpecial Weather StatementPUBLas Animas30 min
Aug 14, 6:58 PM MDTSpecial Weather StatementPUBLas Animas32 min
Aug 14, 7:31 PM MDTSpecial Weather StatementPUBOtero29 min
Aug 14, 7:57 PM MDTSpecial Weather StatementPUB33 min
Aug 14, 8:12 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers48 min
Aug 14, 8:30 PM MDTSpecial Weather StatementPUBBaca30 min
Aug 14, 8:53 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers37 min
Aug 14, 8:58 PM MDTSpecial Weather StatementPUBBaca32 min
Aug 14, 9:25 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers50 min
Aug 14, 10:10 PM MDTSevere Thunderstorm WarningPUBProwers35 min
Aug 14, 10:25 PM MDTTornado WarningPUBProwers35 min
Aug 14, 10:52 PM MDTTornado WarningPUBBaca, Prowers23 min
Aug 14, 11:42 PM MDTSevere Thunderstorm WarningPUBBaca48 min
Aug 15, 12:31 AM MDTSpecial Weather StatementPUBBaca29 min
Aug 15, 3:11 PM MDTSpecial Weather StatementPUBBaca49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.